Willmar, Minn.-area, patients notified in contaminated drug alert
WILLMAR -- As many as 50 local patients received eye injections with a drug from a Massachusetts compounding pharmacy that has been tied to a fungal meningitis outbreak.
None have become sick so far, but as a precaution the drug has been removed from the shelves at Affiliated Community Medical Centers, where it had been administered to 50 patients in the eye department, clinic officials said Wednesday.
"We stopped using it when the initial scare came out," said Dr. David Newcomer, chief medical officer.
"We took everything off the shelf at that point. We wanted to be proactive in doing what's best for patient care."
Letters were sent Wednesday notifying the patients who were involved, he said.
The Minnesota Department of Health said Tuesday that 129 clinics in Minnesota received injectable drugs from the New England Compounding Center, a specialty pharmacy that has been linked to more than 200 cases in 15 states of rare fungal meningitis, apparently from product contamination.
Nineteen people have died so far.
In Minnesota, seven cases have been reported but there have been no deaths.
The initial alert at the beginning of October involved a steroid injection for back pain. The U.S. Food and Drug Administration widened its concern this week to all injectable drugs supplied or prepared by the compounding center since late May.
"We have been doing a lot of evaluations here," Newcomer said. "We have received many, many questions."
ACMC patients who received the suspect eye drug, Avastin, are being advised to contact their doctor with any concerns, he said. "They can call with questions and also come in for an exam."
Family Practice Medical Center has not been affected, nor has the CDI Center for Pain Management, where most of the practice's pain clients are usually referred.
"We've never bought anything from that company or anything from a distributor that uses that company," Gary McDowell, clinic administrator, said Wednesday.
If the clinic learned that a suspect product had been given to a patient, "patients would be notified," he said.
McDowell said it's a reminder of the importance of keeping thorough records on drugs and other products used on patients.
"That's why you have to keep a close eye on your inventory and make sure you know where everything came from," he said.
The fungal meningitis outbreak has raised concerns over the degree of regulation and oversight for compounding pharmacies and how safe their products are.
"From our standpoint, I would say we are going to be even more cautious of trying to look at the track record of these compounding companies," Newcomer said.